Kentucky, 2008

Damaging Wind in Kentucky, July 8, 2008

July 8, 2008 · NWS JKL · 1 event in 1 county or zone

Warm, moist, unstable air, combined with daytime heating, resulted in the development of a few severe thunderstorms which produced damaging winds in Breathitt County on July 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Warm, moist, unstable air, combined with daytime heating, resulted in the development of a few severe thunderstorms which produced damaging winds in Breathitt County on July 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 8, 12:40 PM EST, 46 minutes earlier.

Area forecast discussion, Jul 8, 12:40 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
140 PM EDT TUE JUL 8 2008

.SHORT TERM.../THE REST OF TODAY/

HAVE MADE ANOTHER QUICK UPDATE TO NDFD...POINT AND CLICK...AFM AND
PFM FORECAST PRODUCTS TO ACCOUNT FOR THE SHOWERS AND THUNDERSTORMS
THAT HAVE DEVELOPED OVER THE SOUTHERN PART OF FORECAST AREA.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TODAY/

BASED ON CURRENT TRENDS HAVE MADE A QUICK UPDATE TO LOWER RAIN
CHANCES FOR THE NEXT COUPLE OF HOURS. HAVE ALSO MADE SOME MINOR
ADJUSTMENTS TO HOURLY TEMPERATURES...DEWPOINTS AND SKY COVER. THE
CHANGES AFFECT THE NDFD GRIDS...POINT AND CLICK...AFM AND PFM...BUT
NO CHANGES TO THE ZFP.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY/
THE MODELS SEEM TO BE IN GOOD GENERAL AGREEMENT THROUGH THURSDAY.
MADE VERY LITTLE CHANGE TO THE PREVIOUS FORECAST WITH THE TIMING OF
THE FRONT ON WEDNESDAY BEING THE SAME ON THE NEW MODEL RUNS. FOR
TEMPERATURES...WENT WITH A MOS BLEND. THE SHOWERS SHOULD BE A BIT
MORE WIDESPREAD THIS AFTERNOON AS THE HEATING GETS GOING. THERE IS
SOME DECENT DIRECTIONAL SHEAR THIS AFTERNOON AND SUFFICIENT
INSTABILITY TO BE ABLE TO GET A COUPLE OF SEVERE THUNDERSTORMS
POPPING UP OVER THE AREA. WEDNESDAY LOOKS A LITTLE TOO MOIST TO SEE
ANY SEVERE...BUT WILL BE MUCH MORE LIKELY TO GET SOME DECENT RAINFALL.

.LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/

COLD FRONT STILL LOOKS TO SAG SOUTH ENOUGH ON THURSDAY TO ONLY
THREATEN AREAS ALONG AND SOUTH OF THE HAL ROGERS PARKWAY AND HIGHWAY
WITH ISOLATED CONVECTION IN LINGERING MOISTURE BEHIND THE FRONT. A
SUMMER-LIKE PATTERN WILL THEN ENSUE...WITH DAILY CHANCES OF ISOLATED
DIURNALLY DRIVEN CONVECTION. TEMPERATURES WILL BUILD THROUGH THE END
OF THE WEEK...PUSHING 90 DEGREES FOR MOST BY SATURDAY AND CONTINUING
INTO EARLY NEXT WEEK AS AN UPPER LEVEL RIDGE BUILDS ACROSS THE
SOUTHERN MISSISSIPPI VALLEY.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

RADAR AND LIGHTNING DATA SHOWS SCATTERED SHOWERS AND THUNDERSTORMS
EAST OF A LINE FROM WHITLEY CITY TO FLEMINGSBURG AT 1730Z. WITH
THUNDERSTORMS MOVING EAST EXPECT MINIMAL IMPACT AT THE SME AND LOZ
AIRPORTS...BUT JKL WILL CONTINUE TO BE AFFECTED BY PERIODS OF THUNDERSTORMS
UNTIL 20Z. EXPECT A LULL IN THE ACTIVITY THIS EVENING...BUT A COLD FRONT
WILL BE MOVING INTO THE AREA ON WEDNESDAY INCREASING THE CHANCES FOR
SHOWERS AND THUNDERSTORMS. TIMING OF ADDITIONAL SHOWERS AND
THUNDERSTORMS ONCE THIS AFTERNOON/S ACTIVITY ENDS IS UNCERTAIN. AT
THIS TIME WILL ONLY GO WITH VCTS IN THE TAFS FOR WEDNESDAY BEGINNING
IN THE MID MORNING. FOR THE REMAINDER OF THIS AFTERNOON EXPECT VFR
CONDITIONS OUTSIDE OF THUNDERSTORMS WITH LIFR IN AND NEAR STORMS.
CLOUDS SHOULD LIMIT FOG DEVELOPMENT OVERNIGHT...BUT IF THERE IS LESS
CLOUDINESS EXPECT SOME MVFR FOG TONIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ/SBH
LONG TERM....GEOGERIAN
AVIATION...SBH
Hazardous weather outlook, Jul 8, 4:01 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
501 AM EDT TUE JUL 8 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
501 AM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME OF THE
STORMS COULD BE STRONG...WITH FREQUENT LIGHTNING...GUSTY
WINDS...TORRENTIAL RAIN...AND SMALL HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JJ

In the hours before

Special weather statement, Jul 8, 12:03 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
103 PM EDT TUE JUL 8 2008

KYZ118-120-081730-
PIKE-LETCHER-
103 PM EDT TUE JUL 8 2008

...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN PIKE AND NORTHEASTERN
LETCHER COUNTIES THROUGH 130 PM EDT TUESDAY AFTERNOON...

AT 103 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR POTTERS
FORK...MOVING EAST AT 25 MPH.

THIS STORM WILL BE NEAR GASKILL AROUND 110 PM EDT...ADAMSON AROUND
115 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GEOGERIAN
Special weather statement, Jul 8, 12:14 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
114 PM EDT TUE JUL 8 2008

KYZ052-059-060-104-106-108-081800-
ROWAN-ELLIOTT-MENIFEE-POWELL-MORGAN-WOLFE-
114 PM EDT TUE JUL 8 2008

...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN ROWAN AND
SOUTHWESTERN ELLIOTT AND WESTERN MORGAN AND EASTERN MENIFEE AND
SOUTHEASTERN POWELL AND WOLFE COUNTIES THROUGH 200 PM EDT TUESDAY
AFTERNOON...

AT 114 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BANGOR TO WELLINGTON TO KOOMER RIDGE CAMPGROUND...
MOVING EAST AT 18 MPH.

THE STORMS WILL BE NEAR PARAGON AROUND 120 PM EDT...VALERIA AROUND
125 PM EDT...CRANEY AROUND 130 PM EDT...LEISURE AROUND 135 PM EDT...
BLAIRS MILLS AROUND 140 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN
Special weather statement, Jul 8, 12:17 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
117 PM EDT TUE JUL 8 2008

KYZ085-086-081745-
WHITLEY-KNOX-
117 PM EDT TUE JUL 8 2008

...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN KNOX AND NORTHERN
WHITLEY COUNTIES THROUGH 145 PM EDT TUESDAY AFTERNOON...

AT 117 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLIO...MOVING
EAST AT 19 MPH.

THIS STORM WILL BE NEAR ROCKHOLDS AROUND 125 PM EDT...WOODBINE AROUND
130 PM EDT...PERKINS AROUND 135 PM EDT...LOUDEN AROUND 140 PM EDT...
PERMON AROUND 145 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN
Special weather statement, Jul 8, 12:49 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
149 PM EDT TUE JUL 8 2008

KYZ104-106-107-081815-
ELLIOTT-JOHNSON-MORGAN-
149 PM EDT TUE JUL 8 2008

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN ELLIOTT AND EAST CENTRAL
MORGAN AND NORTHWESTERN JOHNSON COUNTIES THROUGH 215 PM EDT TUESDAY
AFTERNOON...

AT 149 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ISONVILLE...
MOVING EAST AT 27 MPH.

THIS STORM WILL BE NEAR GILLEM BRANCH AROUND 155 PM EDT...CULVER
AROUND 200 PM EDT...BARNROCK AROUND 205 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AND FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GEOGERIAN
Special weather statement, Jul 8, 1:00 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
200 PM EDT TUE JUL 8 2008

KYZ107-109-081830-
JOHNSON-MAGOFFIN-
200 PM EDT TUE JUL 8 2008

...A STRONG THUNDERSTORM TO AFFECT WESTERN JOHNSON AND NORTHERN
MAGOFFIN COUNTIES THROUGH 230 PM EDT TUESDAY AFTERNOON...

AT 200 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GIFFORD...
MOVING EAST AT 18 MPH.

THIS STORM WILL BE NEAR SALYERSVILLE AROUND 205 PM EDT...STRINGTOWN
AROUND 210 PM EDT...FALCON AROUND 215 PM EDT...MASHFORK AROUND 220 PM
EDT...CONLEY AROUND 225 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GEOGERIAN
Special weather statement, Jul 8, 1:18 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
218 PM EDT TUE JUL 8 2008

KYZ112-081845-
BREATHITT-
218 PM EDT TUE JUL 8 2008

...A STRONG THUNDERSTORM TO AFFECT CENTRAL BREATHITT COUNTY THROUGH
245 PM EDT TUESDAY AFTERNOON...

AT 218 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CURT...MOVING
EAST AT 20 MPH.

THIS STORM WILL BE NEAR HADDIX AROUND 225 PM EDT...LOST CREEK AROUND
230 PM EDT...FLINTVILLE AROUND 235 PM EDT...PRESS AROUND 240 PM
EDT...SIKES AROUND 245 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 13 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Breathitt

When
July 8, 1:26 PM EST to 1:30 PM EST
Where
Breathitt County, Clayhole
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.470, -83.300

Four trees and power lines were blown down on Highway 476. A tree was blown down on Highway 15 6 miles south of Jackson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122466.